We report the case of a 68-year-old Caucasian male. On presentation in 2009, he had dyspnea that worsened within four weeks, a transesophageal echocardiography demonstrated endocarditis with severe aortic insufficiency. The patient was referred to the cardiology department with ineffective antimicrobial treatment still suffering from intermittent fever, chills, lymphadenopathy and retrospectively myalgia and arthralgia in knees, ankles and shoulders at least for the last 6 months. Pharyngitis and skin rash were denied. The laboratory findings included elevated high Creactive protein (CRP, 335.2 mg/l), leukocytosis (18.96 x 103/µl with neutrophilia (84%), anemia (8.6 g/dl), thrombocytosis (470 x 103/µl) and elevated serum ferritin (2923 ng/ml). Possible infectious diseases/ toxic causes and malignancies were ruled out. He fulfilled the Yamaguchi diagnosis criteria for AOSD (7) at that time point (3 major: leukocytosis > 10,000/mm3 with > 80% polymorphonuclear cells, arthritis lasting over 2 weeks, fever and 2 minor criteria: negative antinuclear antibody/ negative rheumatoid factor and lymphadenopathy). Toxic causes, malignancies, infectious diseases (including borreliosis and brucellosis), rheumatic diseases such as vasculitis or systemic erythematous lupus, in the frame of a similar workout as described by Ruscitti et al. were ruled out(8).
Treatment with the IL-1 receptor inhibitor anakinra (100mg s.c./d) was started. Immediately a CRP, leukocytosis and ferritin normalization occurred. Preoperatively anakinra was stopped and our patient underwent heart surgery with insertion of a mechanical aortic valve. The microbiological and macroscopic findings demonstrated sterile pocket valve parts, partly translucent with focal polypose-nodular yellowish deposits. The histological findings showed an endocardial duplication with moderate fibrosclerosis and florid inflammation with neutrophilic granulocytes in addition to a lympho-plasmocytic inflammatory infiltrate and isolated eosinophilic granulocytes, fibrin and fibrinous infiltrates; which were highly suspected for Libman-Sacks endocarditis (Fig. 1A-B). Spinorolactone und cumarine were added to his routine medication. He had no family history of rheumatic or inflammatory diseases; his treatment included losartan, metoprolol, ramipril und torasemid due to his arterial hypertension and a mild renal insufficiency, he was a former smoker and had a previous knee surgery without complications.
Inflammation parameters increased immediately the day after cardiac surgery, so anakinra was re-started. Two years later the patient developed a symptomatic dilated cardiomyopathy (DCM) with a strongly reduced ejection fraction (23.5%) and functional anti-beta-1-adrenergic receptor antibodies (anti-β1AR-Ab) were found, his AOSD was by that time well controlled and other causes for DCM including cardiac amyloidosis were explored and ruled out. These antibodies might bind to and constitutively stimulate the β1AR to induce β1AR desensitization/downregulation and pathological cardiac remodeling, have been associated with the pathogenesis of DCM and correlate with a poor prognosis (5).
Therefore, we performed nine cycles of daily plasmapheresis, while anakinra was maintained. Additionally we added two doses of rituximab 1000mg i.v. each. Both were well tolerated and efficient; our patient recovered to an ejection fraction to 40% and was stable under tight cardiologic monitoring for the next couple of years. After discharge, we initiated treatment with azathioprine 50mg/d and continued the anakinra therapy.
While his AOSD symptoms were responding well to anakinra, our patient presented another 4 years later with recurrent arthritis of both ankles, related to elevated uric levels acid at 16,5 mg/dl and CRP at 55,6 ml/l. Dual energy-CT (Fig. 1-C) showed urate deposition metatarsophalangeal, in the left dorsal tibiotarsal joints, in the tendon attachment of the left tibialis anterior muscle and plantar, marginal sclerosed osteolysis and erosions in the tarsus. Tophaceous gout was diagnosed and treatment with colchicine and febuxostat was started. Five months later, urate depositions were partially reduced, in part constant but was still in the context of the gouty arthropathy (Fig. 1-D).
Over seven years, he presented with recurrent episodes of arthritis and the adjustment of dosages of colchicine and febuxostat was needed. In 2018, our patient died due to a deterioration of his underlying cardiac disease.